advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Sugar Land, Texas, USA:

My 14 year old daughter, who uses an insulin pump and is normally in good control, can get a "liver dump" -- i.e., a large amount of glucose drives her blood sugar up to the 400s [mg/dl; 22.2 mmol/L]. I believe it is caused as a side effect of a medication she is taking. It is definitely not caused by a low. When she is at 400 mg/dl [22.2 mmol/L], which is for about an hour or less, she feels sick. Then, when she is coming down she gets a headache. The whole incident spans about four hours. Is the headache due to the rapid reduction in blood sugar? Was her brain swollen from the ketones and high blood sugar even for that brief time? Are those symptoms caused by ketones? If she has "sick" symptoms, is that a sign that her situation is more serious than a high number without sickness? She never gets to the point of throwing up. Is it just that, in a child with normally good control, that a 400+ mg/dl [22.2 mmol/L] makes that child feel badly because she normally doesn't see a 400 mg/dl [22.2 mmol/L] sometimes for months?

Answer:

I expect the 400 mg/dl [22.2 mmol/L] itself makes her feel sick, and the ketones certainly will. It is unlikely for there to be brain swelling. Many kids complain of a headache with the fall from a high. Why the 400 mg/dl? Every now and then, they just do that, and every now and then a teenager forgets insulin.

LD

DTQ-20001104003418
Original posting 8 Dec 2000
Posted to Hyperglycemia and DKA

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.